Thursday, May 7, 2009

Top 10 Drug Reactions


Many drugs affect the action of other drugs or are implicated in allergies, causing side effects. These drug reactions can be mild and barely noticed by the patient, or they can be severe enough to send a patient to the emergency department. To make matters even more confusing, drug interactions do not happen to everyone. It may depend upon the genetics of a person, the dosage taken or other factors like underlying health problems (kidney or heart disease).

It has become impossible for a physician to know every potential drug interaction given the thousands of different medications and the infinite genetic differences in patients. One of the promises of the electronic health record (eHR) is the ability to provide alerts and "decision support" to physicians at the time they are writing prescriptions or ordering medication in the hospital.

Since we cant be "alerted" for the potential millions of interactions, focusing on the top drugs that cause most adverse events is where we begin. The top 10 adverse reactions and medication errors noted in the United States Pharmacopeia are:

1. Insulin
2. Morphine
3. Potassium Chloride
4. Albuterol
5. Heparin
6. Vancomycin
7. Cefazolin
8. Acetaminophen
9. Warfarin (Coumadin)
10 Furosemide (Lasix)

Other drugs listed in the top ten from the American Pharmacist Association are:
  • Aspirin
  • Trimethoprim-sulfamethoxazole (Bactrim, Septra)
  • Ibuprofen (Motrin, Advil)
  • Penicillin
  • Hydrocodone/acetaminophen (Vicodin)
I bet most readers have taken one or more of these medications.

5 comments:

Shawnee said...
This comment has been removed by a blog administrator.
Anonymous said...

It is unsafe and dangerous to order vigra without checking wtih your physicain first. It is nor recommended for some cardiac patients.

Healthnut said...

Great post!

It could also very well be that people are taking multiple meds and/or supplements.

Or food could be the catalyst to certain drugs, ie. grapefruit.

Anonymous said...

Oh yeah, you can't take grapefruit with lipitor.

jenny said...
This comment has been removed by a blog administrator.